Tragedy in Argentina: At least 20 dead and more than 70 hospitalized after consuming contaminated cocaine
Authorities in Buenos Aires have warned users who ‘purchased any drugs in the last 24 hours to throw them away’
The distribution of adulterated cocaine in an area of Buenos Aires, Argentina has caused a tragedy. At least 20 people have died and more than 70 have been hospitalized due to the consumption of cocaine that had been cut with a “highly toxic” substance that has yet to be identified. The health authorities in the province have raised an epidemiological alarm, while the police are tracing the origin of the poisoned drugs, and by last night had made 10 arrests.
The arrests took place in a bunker in the settlement known as Puerta 8, on the outskirts of Buenos Aires. It was the place that people had pointed to as the point of sale for the cocaine, according to the security minister in the province of Buenos Aires, Sergio Berni.
“We have found the same wrapping that families of the victims gave to us to investigate,” Berni told news channel TN. “It’s very important that you help us to show this wrapping. It’s made of nylon and colored pink. They appear to have been heat sealed,” he added.
The concerns of the authorities over this case are running high, and prompted the provincial Security Ministry to make an appeal to all drug users: “Anyone who bought drugs in the last 24 hours should throw them away,” said Berni. The substances in question have “a high level of toxicity.”
Investigators are awaiting the results of toxicology reports to find out what the lethal substance used was. “This is exceptional, we have never seen something like this,” said the Buenos Aires public prosecutor in San Martín, Marcelo Lapargo. “It is not a mistake in the processing of the material, or doesn’t appear to be so because the tests are still not back.”
The main symptoms of the drug-users affected are “signs of shock, sensory depression, respiratory difficulty and psychomotor agitation,” according to the epidemiological alert issued by the Health Ministry to medical staff. The health authorities suspect that the symptoms could be due to “opiate intoxication” but that there could be “another linked product” in the drugs. They are awaiting toxicology reports to confirm or rule out this hypothesis.
Researchers are also seeking to establish during which stage of the distribution chain of the drugs the adulteration took place, and why it was carried out. According to sources cited by the daily La Nación, one possibility is that there are links to a war between drug-trafficking gangs. “This hypothesis suggests that a batch of drugs was adulterated by a narco in order to ruin the business of a rival and clear the territory for competitors,” said the sources cited. “There are no doubts that the toxic substance was introduced on purpose.”
The authorities fear that the number of victims could rise as the hours pass, given that some of the hospitalized patients are currently in a serious condition and more affected people were arriving last night.